Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 37, NWS Louisville, KY

December 9, 2023Logan County, Kentucky

NWS Louisville, KY issued this tornado warning at Dec 9, 2023, 1:51 PM CST for Logan County, Kentucky. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 9, 2023, 1:51 PM CST (19:51 UTC)
Expired
Dec 9, 2023, 2:45 PM CST
In force
54 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 28 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 9, 2:15 PM CSTTORNADO3 Sw Olmstead, KYThe National Weather Service in Louisville conducted a storm damage assessment survey in Logan County Kentucky. This survey covered the final portion of a long track EF3 tornado that touched down in Montgomery County Tennessee. Storm damage was consistent with
Dec 9, 2:15 PM CSTTORNADO3 Sw Olmstead, KYThe National Weather Service in Louisville conducted a storm damage assessment survey in Logan County Kentucky. This survey covered the final portion of a long track EF3 tornado that touched down in Montgomery County Tennessee. Storm damage was consistent with
Dec 9, 2:18 PM CSTTSTM WND DMG1 Ene Olmstead, KYDispatch reports several houses and barns damaged, mainly near Olmstead, Kentucky.
Dec 9, 2:18 PM CSTTSTM WND DMG1 Ene Olmstead, KYDispatch reports several houses and barns damaged, mainly near Olmstead, Kentucky.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:35 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WFUS53 KLMK 091951
TORLMK
KYC141-092045-
/O.NEW.KLMK.TO.W.0037.231209T1951Z-231209T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
151 PM CST Sat Dec 9 2023

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Southwestern Logan County in south central Kentucky...

* Until 245 PM CST.
    
* At 151 PM CST, a tornado producing storm was located near
  Clarksville, moving east at 40 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Russellville around 230 PM CST.

Other locations impacted by this tornadic thunderstorm include
Adairville, Cave Springs, Gordonsville, Danby, Keysburg, Dot,
Oakville, Whippoorwill, Old Volney and Lickskillet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3674 8706 3676 8705 3679 8706 3684 8706
      3694 8680 3666 8682 3665 8682 3664 8706
TIME...MOT...LOC 1951Z 247DEG 35KT 3662 8735 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

DM
3 follow-up statements
507 
WWUS53 KLMK 092008
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
208 PM CST Sat Dec 9 2023

KYC141-092045-
/O.CON.KLMK.TO.W.0037.000000T0000Z-231209T2045Z/
Logan KY-
208 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN LOGAN COUNTY...
        
At 208 PM CST, a confirmed large and extremely dangerous tornado was
located over Guthrie, moving northeast at 40 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Russellville around 230 PM CST.

Other locations impacted by this tornadic thunderstorm include
Adairville, Cave Springs, Dot, Oakville, Old Volney, Lickskillet,
Schley and Olmstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3679 8706 3690 8680 3667 8682 3665 8706
      3674 8706 3676 8705 3678 8706
TIME...MOT...LOC 2008Z 247DEG 35KT 3668 8716 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

DM
180 
WWUS53 KLMK 092020
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
220 PM CST Sat Dec 9 2023

KYC141-092045-
/O.CON.KLMK.TO.W.0037.000000T0000Z-231209T2045Z/
Logan KY-
220 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN LOGAN COUNTY...
        
At 219 PM CST, a confirmed large and extremely dangerous tornado was
located 1 mile east of Allensville moving northeast at 40 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Russellville around 230 PM CST.

Other locations impacted by this tornadic thunderstorm include
Oakville, Cave Springs, Old Volney, Lickskillet and Olmstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3679 8706 3689 8680 3671 8682 3667 8706
      3674 8706 3676 8705 3678 8706
TIME...MOT...LOC 2019Z 247DEG 35KT 3672 8703 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

DM
464 
WWUS53 KLMK 092030
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
230 PM CST Sat Dec 9 2023

KYC141-092045-
/O.CON.KLMK.TO.W.0037.000000T0000Z-231209T2045Z/
Logan KY-
230 PM CST Sat Dec 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR SOUTH
CENTRAL LOGAN COUNTY...
        
At 230 PM CST, a confirmed large and extremely dangerous tornado was
located 2 mile south of Russellville, moving northeast at 45 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Russellville around 235 PM CST.

Other locations impacted by this tornadic thunderstorm include
Oakville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3674 8690 3680 8693 3688 8684 3689 8680
      3675 8682
TIME...MOT...LOC 2030Z 243DEG 37KT 3679 8689 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

DM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:36 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 9, 1:36 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
236 PM EST Sat Dec 9 2023

.Short Term...(This afternoon through tonight)
Issued at 145 PM EST Sat Dec 9 2023

================================================================
Key Messages:

* Scattered strong to severe storms likely through the evening.

* Main threats with severe storms are damaging winds and
  isolated tornadoes through 10pm EST.

* Area of concern within the region is across central Kentucky.
================================================================

Environment this afternoon is slowly becoming primed for severe
weather. Low level moisture continues to stream northward as
dewpoints across south-central Kentucky climb into the low 60s. 18z
SPC Mesoanalysis parameters indicate ample effective bulk shear
(+60kts) already over the region and a tongue of +500J/KG SBCAPE is
slowly advecting in from the west. Low level shear is also
impressive, and we should see Sig-Tor parameters in excess of 1 for
much of central Kentucky for the afternoon and early evening. The
combination of shear and instability will support severe storms,
capable of damaging winds and isolated tornadoes. Any isolated
supercells able to develop ahead of the cold front will also pose a
threat for large hail. Activity is expected to grow upscale into
bowing segments or one large QLCS. SPC Tornado Watch 714 currently
impacts portions of south-central Kentucky, but this will likely
expand farther east as the severe threat evolves.

The cold front is expected to push through the region by midnight,
leaving in its wake drier and much colder air. The cold will be
quite noticeable tomorrow during the day, as high temps struggle to
climb into the low 40s, and brisk northwest winds keep wind chills
in the 30s. It's possible we may have enough low level moisture to
support a few flurries at times, but the latest 12z guidance has
come in a bit drier, so for time being have removed flurry mention
from forecast.

&&

.Long Term...(Sunday through Friday)
Issued at 235 PM EST Sat Dec 9 2023

================================================================
Key Messages

- Dry and near-normal temperatures most of next week

- Potential for another storm system and increased rain chances
for the weekend.

================================================================

Much of the weather for next week will be dry and fairly seasonable
as the upper-level pattern flattens out and becomes more zonal over
the Ohio Valley as sfc high pressure builds in and dominates for the
bulk of the long term. Flow aloft will remain northwest over the
Ohio Valley for Monday, continue to advect in cold dry air. Highs
will remain below normal in the low 40s and morning lows in the mid
20s. Temperatures will start to warm back to near normal as the
upper-flow begins to become more zonal Tuesday into the middle of
the week. While ridging begins to develop over the central and
eastern two-thirds another area of sfc high pressure will build in
over the Ohio Valley Wednesday through Friday. Temperatures will
remain near or slightly above normal ranging from the upper 40s on
Wednesday to the low mid 50s on Friday with overnight lows mid 20s
to low 30s.

There continues to be strong model uncertainty with the next
possible system for the start of next weekend. While both the
EURO/GFS deterministic show a potential cutoff low developing in
southern stream of the jet, they differ significantly on propagation
and even the development of the next system for Saturday. For now
stayed with NBM guidance which is trending closer to the EURO
solution for this time frame with increasing PoPs for Saturday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1201 PM EST Sat Dec 9 2023

Widespread MVFR with occasional IFR cigs currently overspread the
region ahead of a cold front. Radar returns are generally quiet over
southern IN and central KY at this hour, but showers and storms will
increase in coverage later this afternoon as the cold front pushes
in from the west. Some of the storms could be strong or severe, with
very brief but gusty (+40kt) westerly to southwesterly winds
possible along the leading edge of the storms. More likely, cigs/vis
will be greatly impacted by the storms, and this has been reflected
in the TAFs.

Drier air moves in behind the cold front tonight, lifting cigs/vis
to VFR levels. Winds will stay out of the northwest through the
remainder of the period behind the front.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...DM
Aviation...DM
Hazardous weather outlook, Dec 9, 11:53 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1253 PM EST Sat Dec 9 2023

INZ076>079-083-084-089>092-KYZ023>025-029>043-045>049-054>057-
065>067-077-078-081-082-101800-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Bullitt-
Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-Harrison KY-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-
Washington KY-Mercer-Jessamine-Clark KY-Marion-Boyle-Garrard-Madison-
Taylor-Casey-Lincoln-Adair-Russell-Cumberland-Clinton-
1253 PM EST Sat Dec 9 2023 /1153 AM CST Sat Dec 9 2023/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...This afternoon and tonight.

A strong weather system will move through the region today.
Widespread rain showers and scattered thunderstorms are expected this
afternoon and evening. Some of the storms could be strong to severe
with damaging winds being the main threat. An isolated tornado can
not be ruled out, especially across southern Kentucky. The highest
risk of severe weather will be across central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from southwest to northeast between 40 and 50 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ026>028-053-061>064-070>076-101800-
Ohio-Grayson-Hardin-Larue-Butler-Edmonson-Hart-Green-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-
1253 PM EST Sat Dec 9 2023 /1153 AM CST Sat Dec 9 2023/

...TORNADO WATCH 714 IN EFFECT UNTIL 8 PM EST /7 PM CST/ THIS
EVENING...

This Hazardous Weather Outlook is for north central Kentucky,
northwest Kentucky and south central Kentucky.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GENERAL STORM MOTION OF THE DAY:

Storms will move from southwest to northeast between 40 and 50 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, Dec 9, 1:35 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EST Sat Dec 9 2023

KYZ028-029-045-092000-
Bullitt KY-Nelson KY-Hardin KY-
235 PM EST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NELSON...BULLITT
AND NORTHEASTERN HARDIN COUNTIES THROUGH 300 PM EST...

At 234 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles north of Elizabethtown, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elizabethtown, Shepherdsville, Pioneer Village, Radcliff, Mount
Washington, Hillview, Vine Grove, Lebanon Junction, Hebron Estates
and Fox Chase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EST for central
Kentucky.

&&

LAT...LON 3808 8555 3803 8550 3801 8551 3797 8546
      3796 8543 3790 8537 3774 8594 3783 8600
      3788 8598 3792 8598 3809 8568
TIME...MOT...LOC 1934Z 240DEG 48KT 3786 8591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJP

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:53 PM CSTSevere Thunderstorm WarningLMKButler, Grayson, Ohio21 min
Dec 9, 1:13 PM CSTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin17 min
Dec 9, 1:35 PM CSTSpecial Weather StatementLMKBullitt25 min
Dec 9, 2:17 PM CSTTornado Warning Tornado observedLMKLogan, Simpson, Warren58 min
Dec 9, 2:27 PM CSTSpecial Weather StatementLMKBullitt33 min
Dec 9, 2:49 PM CSTSpecial Weather StatementLMKOwen26 min
Dec 9, 2:55 PM CSTTornado WarningLMKBarren, Edmonson, Warren65 min
Dec 9, 3:38 PM CSTSpecial Weather StatementLMKBullitt, Spencer37 min
Dec 9, 3:48 PM CSTSevere Thunderstorm WarningLMKBarren, Hart, Metcalfe24 min
Dec 9, 3:59 PM CSTSpecial Weather StatementLMKMeade31 min
Dec 9, 4:23 PM CSTSpecial Weather StatementLMKFranklin, Scott37 min
Dec 9, 4:25 PM CSTTornado WarningLMKAnderson, Franklin, Shelby35 min
Dec 9, 4:35 PM CSTSpecial Weather StatementLMKGrayson25 min
Dec 9, 4:42 PM CSTSpecial Weather StatementLMKBullitt33 min
Dec 9, 4:48 PM CSTTornado WarningLMKAllen, Simpson27 min
Dec 9, 5:12 PM CSTTornado WarningLMKAllen17 min
Dec 9, 5:33 PM CSTSpecial Weather StatementLMKNelson27 min
Dec 9, 5:41 PM CSTSevere Thunderstorm WarningLMKGreen, Hart34 min
Dec 9, 5:57 PM CSTSevere Thunderstorm Warning Considerable damage threatLMKCumberland, Monroe33 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.